Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2021, 3:09 PM MDT for Flathead County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 3:09 PM MDT (21:09 UTC)
- Expired
- Aug 8, 2021, 4:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.50 in
- Wind
- 30
County Flathead County, MT
The radar
The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS85 KMSO 082109 SPSMSO Special Weather Statement National Weather Service Missoula MT 309 PM MDT Sun Aug 8 2021 MTZ001>003-082200- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 309 PM MDT Sun Aug 8 2021 ...A strong thunderstorm will impact portions of northwestern Flathead County through 400 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Whitefish, or 24 miles northwest of Evergreen, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Olney and Lupfer. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4842 11462 4855 11475 4877 11440 4856 11415 TIME...MOT...LOC 2108Z 232DEG 18KT 4852 11457 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:16 PM MDT, 53 minutes earlier.
Area forecast discussion, Aug 8, 2:16 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MDT Sun Aug 8 2021
.DISCUSSION...The cold front has now reached southwest Montana and
southeastern Idaho, with thunderstorms popping up ahead of the
front and impacting Silver Bow and Granite counties at the time
this discussion was written. As the front continues to push east
through the afternoon, gusty winds up to 40 to 50 mph will
continue to be a possibility for these aforementioned areas,
particularly Lemhi county in Idaho, where the threat for the
strongest winds will be most probable.
Behind the front, scattered (and much weaker) thunderstorms have
formed across Lincoln county and northern Flathead county and
should continue through this evening. Additional locations that
could see these kind of "popcorn" thundershowers may extend south
as far as the I-90 corridor before dissipating tonight into Monday
morning. Lightning and brief rainfall will be the main outputs
from storms in these locations.
Cool and moist conditions will last into Monday as cloud cover
gradually dissipates through the day. Monday morning could bring
with it the chance for fog, particularly in areas that experienced
the heaviest rainfall from today's cold front.
By Tuesday, temperatures will be back into the 80s (western MT)
and 90s (low valleys of central Idaho), with the anticipation of
temperatures exceeding 100 degrees in central Idaho Thursday
through the weekend. For western Montana, temperatures will be
well into the 90s for most locations during this same time frame,
though a few 100 degree readings will occur along the
Idaho/Montana border in northwest Montana (Thompson Falls, Yaak,
Libby, Troy, etc).
There is some indication in the extended forecast models that the
return of monsoonal moisture will return by late week, which
would also bring about the return of afternoon and evening
thunderstorms.
&&
.AVIATION...Gusty winds will be prevalent across the Northern
Rockies through this evening, but will be most pronounced across
southwest Montana and southeastern Idaho. Northwesterly winds
gusts could exceed 40 knots at times, particularly impacting KBTM
and KSMN. Thunderstorms ahead of the cold front will also impact
KBTM through 09/01Z and KSMN (to a lesser extent) through the same
time period before dissipating. The low pressure center is moving
into northwest Montana and will continue to kick up scattered
thunderstorms, which could impact KGPI through 09/06Z. KMSO may
see some convective activity, but it would be closer to sunset and
thereafter, if at all.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Beaverhead.
Red Flag Warning until 9 PM MDT this evening Deerlodge/West
Beaverhead.
ID...Wind Advisory until 9 PM MDT this evening Eastern Lemhi County...
Western Lemhi County.
&&In the hours before
Local storm report, Aug 8, 9:58 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 AM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN EUREKA 48.88N 115.05W
08/08/2021 M0.70 INCH LINCOLN MT PUBLIC
ACCUMULATED OVER 5 HOURS.
&&Local storm report, Aug 8, 10:00 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1000 AM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HEAVY RAIN 4 NE FINLEY POINT 47.78N 114.00W
08/08/2021 M1.00 INCH LAKE MT NWS EMPLOYEE
IMET ON BOULDER 2700 FIRE REPORTED THIS
ACCUMULATION OVER 3 HOURS TIME AT 6000 FEET.
&&Local storm report, Aug 8, 10:03 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1003 AM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HEAVY RAIN 6 NNE YAAK 48.92N 115.66W
08/08/2021 M1.30 INCH LINCOLN MT MESONET
MEASURED OVER 5 HOURS TIME VIA YKAM8 (RAWS).
&&Local storm report, Aug 8, 10:10 AM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HEAVY RAIN 3 ESE BIGFORK 48.05N 114.00W
08/08/2021 M1.17 INCH FLATHEAD MT MESONET
MEASURED SINCE 3 AM MDT AND STILL RAINING.
COLLECTED VIA FW3045 BIGFORK,
APRSWXNET/CWOP.
&&Special weather statement, Aug 8, 1:37 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
137 PM MDT Sun Aug 8 2021
MTZ006-007-082030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
137 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, Silver Bow and southeastern Powell Counties
through 230 PM MDT...
At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Lincoln to 13 miles
southeast of Conner. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph along with lightning and brief
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen, Divide,
Warm Springs, Gregson Hot Springs, Garrison, West Valley, Finn, Brock
Creek, Dewey, Fishtrap, Racetrack, Opportunity, Blossburg, Ramsay and
Janney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4576 11250 4563 11268 4576 11279 4581 11300
4588 11311 4582 11330 4594 11350 4683 11280
4683 11254 4670 11253 4670 11241 4663 11230
4642 11231 4633 11246 4633 11253 4624 11260
4618 11257 4618 11251 4585 11243 4575 11219
TIME...MOT...LOC 1934Z 281DEG 19KT 4709 11245 4578 11395
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 8, 3:09 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 309 PM MDT Sun Aug 8 2021 MTZ001>003-082200- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 309 PM MDT Sun Aug 8 2021 ...A strong thunderstorm will impact portions of northwestern Flathead County through 400 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Whitefish, or 24 miles northwest of Evergreen, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Olney and Lupfer. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4842 11462 4855 11475 4877 11440 4856 11415 TIME...MOT...LOC 2108Z 232DEG 18KT 4852 11457 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:37 PM MDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 53 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.